[Skip to Content]
[Skip to Content Landing]
Article
January 31, 1942

TOXIC EFFECTS FOLLOWING THE USE OF MAPHARSENA REVIEW OF THE LITERATURE SINCE 1935

Author Affiliations

SAN FRANCISCO
From the Department of Dermatology and Syphilology, Division of Medicine, University of California Medical School.

JAMA. 1942;118(5):368-370. doi:10.1001/jama.1942.02830050030007
Abstract

A summary of the literature on the toxic effects of mapharsen is presented in this paper. Since 1932 over twelve million doses of this drug have been distributed. Some of these have caused mild, some severe and some fatal reactions.

A study of the literature since 1935 shows that certain reactions of the drug are similar to those of arsphenamine and neoarsphenamine. It is particularly to be noted that the fatalities from mapharsen are few; only six deaths have been reported. Severe reactions—such as thrombopenic purpura, aplastic anemia and granulocytopenia as well as liver damage, nitritoid crisis, hemorrhagic encephalitis and exfoliative dermatitis— are rare. Many patients who were intolerant to other arsenicals did tolerate mapharsen.

University of California Clinic. —  Approximately 35,000 injections of mapharsen were given at the University of California syphilis clinic between 1934 and 1940. Mild disturbances such as nausea, vomiting, pain in the arm and pruritic

First Page Preview View Large
First page PDF preview
First page PDF preview
×